Washington, 2006

Heavy Snow in Washington, December 24 to 25, 2006

December 24 to 25, 2006 · NWS OTX · 4 events in 4 counties and zones

Heavy Snow fell across much of northern Washington and the Wenatchee area. 5 near Cusick.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy Snow fell across much of northern Washington and the Wenatchee area. Snowfall totals include 5.5 near Evens, 5 near Chelan, 5 near Boyds, 4.5 in Okanogan, 4.5 seven miles NE of Northport, and 4.5 near Cusick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 24, 10:50 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 24, 10:50 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1050 AM PST SUN DEC 24 2006

.SYNOPSIS...WEAK HIGH PRESSURE ALOFT WILL BRIEFLY RETURN TO THE
INLAND NORTHWEST TODAY...BEFORE YET ANOTHER FAST MOVING STORM SYSTEM
MOVES OFF THE PACIFIC OCEAN AND INTO THE PACIFIC NORTHWEST THROUGH
MONDAY. THIS INCOMING STORM PROMISES TO BRING ANOTHER ROUND OF WINTRY
PRECIPITATION TO THE AREA...INCLUDING SNOW FOR MANY AREAS TONIGHT...
BEFORE SNOW LEVELS RISE MONDAY AND KEEP THE BEST SNOWS LIMITED TO THE
MOUNTAINS. FREEZING RAIN OR SLEET WILL BE POSSIBLE FOR THE NORTHERN
HALF OF EASTERN WASHINGTON AND NORTH IDAHO LATE TONIGHT...BEFORE
CHANGING TO RAIN.

&&

.DISCUSSION...
TODAY THROUGH MON (XMAS)...WITH THE NEXT CYCLONE APPROACHING THE PAC
NW COAST TODAY...IMMEDIATE ATTENTION WILL BE GIVEN TO THE LEAD WARM-
FRONT THAT ORIENTS ITSELF SW-NE ACROSS ERN WA LATE TODAY AND TONIGHT.
STRENGTH OF THE WARM-FRONT AND THE STEEPNESS OF THE SLOPE OF THE
ISENTROPIC SFCS N OF A LINE FROM KEAT TO KMWH AND KGEG WILL BE
ENHANCED GREATLY BY THE DEEP COOL AIR-MASS DAMMED AGAINST THE E
SLOPES OF THE CASCADES AND NW BASIN ZONES ON PRE-FRONTAL SELY FLOW UP
TO ABOUT 800 MB. THERMODYNAMIC PROFILES AND QPF SUPPORT THE
MENTION OF ACCUMULATING SNOWS AS LOW AS 1500 FT MSL TONIGHT AND MON
MORNING FROM THE OKANOGAN VLY AND W INTO THE METHOW AND CHELAN VLYS.
GIVEN THE DEPTH OF THE COLDER AIR CRAMMED UP AGAINST THE CASCADES
THROUGH MON MORNING...WEVE ISSUED A SNOW ADVSY FOR THE OKANOGAN
VALLEY AS WELL AS THE E SLOPES OF THE CASCADES. AS THE WARM AND COLD-
FRONT TRACK E THRU ERN WA AND N ID MON...SNOW LEVELS...BASED ON LOWER
WET BULB ZERO HTS AND TEMPS IN THE 850 TO 800 MB LYR WILL BE LOW ENUF
TO MENTION ACCUMULATIONS DOWN TO MOST VALLEY TOWNS FOR MY ZONES THAT
BORDER THE CANADIAN BORDER MON MORNING. BY LATE MORNING...HOWEVER...
SNOW LEVELS SHOULD RISE MARKEDLY FOR THESE ZONES AS THE LOW-LEVEL
THERMAL RIDGE DEVELOPS AND SURGES NWD NICELY ON 850MB WINDS OF 40 KT.
BIG CHALLENGE...ESPECIALLY WITH NEW SNOW ON THE GROUND...WILL BE
LOCATING THE BEST CHANCE FOR FREEZING PCPN OR SLEET ONCE THE TEMPS
ALOFT WARM TO ABOVE FREEZING. WILL LEAN ON THE SIDE OF KEEPING SFC
TEMPS COOLER LIKE THE GFS GUIDANCE...AS PUT IN A MENTION OF FREEZING
RAIN OR SLEET MON MORNING FROM SPOKANE N TO BC. HOLDING ON TO THIS
SFC COLD AIR...ESPECIALLY FOR THE DEEPER VALLEYS OF NE WA...THE
GREATER THREAT FOR ANY ICING WILL GENERALLY BE N OF A LINE FROM KDEW
TO KSZT MON. FOR THIS REASON...WEVE ISSUED WINTER STORM WATCHES TO
TAKE INTO ACCOUNT THIS MIXED PCPN FOR THE VALLEYS...AS WELL AS PSBL
HEAVY SNOW ACCUMULATIONS IN THE MOUNTAINS ABOVE 4000 FT MSL MON. BZ

MONDAY NIGHT THROUGH SATURDAY...THE PATTERN REMAINS RATHER ACTIVE
...ESPECIALLY IN THE NEARER TERM OF THE PERIOD. GUIDANCE IS IN
GOOD AGREEMENT THROUGH ABOUT WEDNESDAY TO WED NIGHT.
THEREAFTER...MODELS BEGIN TO DIVERGE AND CONFIDENCE WANES. MONDAY
NIGHT FEATURES A WEAKENING SYSTEM AND SLIGHT S/W RIDGING TOWARD
TUESDAY MORNING...AHEAD OF YET ANOTHER LOW DEVELOPING OFF THE
PACIFIC COAST. THAT NEXT LOW APPROACHES THE COAST BY 00Z WEDNESDAY
(ENSEMBLE GUIDANCE PLACES IT NEAR 45N 135 W BY THAT TIME). THE LOW
THEN TRACKS SOUTH...WITH A PRONOUNCED TROWAL FEATURE/OCCLUDED
FRONT MOVING OVER THE REGION LATE TUESDAY NIGHT INTO WED AM. THIS
BEGINS TO TRACK EAST LATER WED INTO THURSDAY. THIS IS WHERE MODEL
CONSISTENCY AND CONFIDENCE WANES...FOR BY THURSDAY A 500MB RIDGE
IS DEPICTED AS BUILDING IN...ALONG WITH SFC HIGH PRESSURE CENTERED
NORTH IN BC AND THIS WOULD GENERATE A MORE NORTHERLY LOW LEVEL
FLOW AND HAVE AN IMPACT (OBVIOUSLY) ON THE TEMPERATURES OVER THE
REGION. OVERALL FORECAST FEATURES WANING PRECIP CHANCES INTO
TUESDAY. POPS THEN INCREASE AGAIN TUESDAY NIGHT INTO
WEDNESDAY...ESPECIALLY LATE TUESDAY NIGHT....WITH THE
AFOREMENTIONED OCCLUDED FRONT MOVING THROUGH. THEN PRECIPITATION
CHANCES WANE AGAIN INTO THURSDAY. PRECIPITATION CHANCES WERE
REDUCED ON THURSDAY FOR THE MORE PRONOUNCED RIDGE ON THE
GFS/CANADIAN/ECMWF MODELS...THOUGH THIS IS A MUCH MORE AMPED UP
RIDGE THAN HAS BEEN DEPICTED AS OF LATE. BY THE END OF THE PERIOD
ANOTHER LOW APPROACHES...TRACKING FURTHER NORTH...DRAWING ANOTHER
COLD FRONT AND HIGHER PRECIPITATION CHANCES FRIDAY INTO SATURDAY
(AS COMPARED WITH THURSDAY). NOT A LOT OF CHANGES MADE FOR FRIDAY
INTO SATURDAY AS IS. OVERALL TEMPERATURES REMAIN NEAR AVERAGE THIS
PERIOD. REDUCED HIGHS A BIT ON THURSDAY DUE TO THE MORE NORTHERLY
SFC FLOW DEPICTED. /JCOTE

&&

.AVIATION...EXTENSIVE PRECIPITATION SHIELD WEST OF THE CASCADES LATE
THIS MORNING SHOULD REACH THE EAST SLOPES BY EARLY AFTERNOON...WITH
PRECIPITATION INCREASING IN COVERAGE AND EXPANDING EASTWARD AFTER
22Z WITH WIDESPREAD MVFR CIGS/VSBYS EXPECTED.  BULK OF THE
PRECIPITATION INCLUDING AREAS OF IFR CONDS EXPECTED BETWEEN 00Z AND
12Z CHRISTMAS DAY. MEANWHILE...AREAS OF FOG AND STRATUS WILL
CONTINUE TO PLAGUE THE VALLEYS OF NE WA AND NORTH ID WHERE SURFACE
BASED INVERSIONS WILL REMAIN STRONG THROUGH THE AFTERNOON. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  26  35  25  33  26 /   0 100  80  10  10  40
COEUR DALENE  33  26  36  26  33  27 /   0 100  90  20  10  40
PULLMAN        35  30  37  27  35  30 /   0  80  90  20  10  40
LEWISTON       39  33  44  30  40  33 /   0  60  70  30  10  40
COLVILLE       32  22  33  24  33  25 /   0 100  90  20  10  50
SANDPOINT      34  22  33  26  34  27 /   0 100 100  20  10  40
KELLOGG        33  24  33  25  35  28 /   0 100 100  40  10  40
MOSES LAKE     34  26  35  24  34  27 /  10  90  40  10  10  50
WENATCHEE      31  25  34  25  33  26 /  40  90  50  10  10  50
OMAK           30  24  32  23  33  24 /  30 100  60  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
     FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST MONDAY FOR
     EAST SLOPES NORTHERN CASCADES.

     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     OKANOGAN HIGHLANDS.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST MONDAY FOR
     OKANOGAN VALLEY.

     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Dec 24, 4:18 AM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
418 AM PST SUN DEC 24 2006

IDZ001-004-WAZ037-038-042-043-251230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE
418 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
     AFTERNOON FOR NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE
     MOUNTAINS
   SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
     MONDAY FOR OKANOGAN VALLEY
   WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
     AFTERNOON FOR NORTHEAST MOUNTAINS
   WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
     MORNING FOR OKANOGAN HIGHLANDS
   SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
     MONDAY FOR EAST SLOPES NORTH CASCADES

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY

WIDESPREAD LOW CLOUDS AND FREEZING FOG WILL CAUSE LOW
VISIBILITIES AND SLIPPERY CONDITIONS THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM IS EXPECTED TO BRING PACIFIC MOISTURE INTO THE
AREA WITH PRECIPITATION STARTING OUT AS SNOW FOR MOST
LOCATIONS. FOR THE VALLEYS OF NORTHEAST WASHINGTON AND NORTH
IDAHO...THE SNOW WILL CHANGE TO A MIX OF SLEET AND FREEZING RAIN
BEFORE TURNING TO ALL RAIN BY MONDAY AFTERNOON. HEAVY MOUNTAIN
SNOW WILL BE LIKELY MONDAY.

IDZ002-003-026-027-WAZ031>036-041-044-251230-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
WENATCHEE...WATERVILLE...MANSFIELD
418 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

WIDESPREAD LOW CLOUDS AND FREEZING FOG WILL CAUSE LOW
VISIBILITIES AND SLIPPERY CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM IS EXPECTED TO BRING PACIFIC MOISTURE INTO THE
AREA SUNDAY NIGHT INTO MONDAY WITH PRECIPITATION STARTING OUT AS
SNOW FOR MOST LOCATIONS. HOWEVER WITH WARMER AIR TAKING
OVER...THE SNOW WILL CHANGE TO RAIN MONDAY MORNING. POCKETS OF
SLEET AND FREEZING RAIN WILL BE POSSIBLE MONDAY MORNING AS WELL
BEFORE THE CHANGE TO RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
December 24, 2:15 PM PST to December 25, 12:30 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 24, 4:45 PM PST to December 25, 1:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
County Official
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 24, 7:00 PM PST to December 25, 3:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 24, 10:30 PM PST to December 25, 6:30 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8046, 8047, 8049, 8048.